Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Austin/San Antonio, TX

May 13, 2004Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2004, 7:36 PM CDT for Dimmit County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 7:36 PM CDT (00:36 UTC)
Expired
May 13, 2004, 8:30 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Dimmit County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4095 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS54 KEWX 140036
SVRSAT
TXC127-140130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  DIMMIT

* UNTIL 830 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTH OF BIG
  WELLS...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 2839 9962 2843 9942 2862 9944 2862 9977

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 13, 3:00 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU MAY 13 2004

.DISCUSSION...
THUNDERSTORM ACTIVITY CONTINUES TO FIRE UP OVER THE EASTERN HALF OF
THE FORECAST WARNING AREA AS A UPPER LEVEL SHORTWAVE MOVES EASTWARD.
ALSO INDICATED IS A SURFACE DRYLINE MOVING ACROSS CENTRAL TEXAS WITH
ASSOCIATED THUNDERSTORM ACTIVITY. THIS ACTIVITY EXTENDING SOUTH
INTO THE HILL COUNTRY COUNTIES.

THE EASTERN COUNTIES CONTINUE TO BE UNDER THE INFLUENCE OF TROPICAL
MOISTURE AND A MARGINAL INSTABILITY CONDITION. LOOKING FOR
THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE REMAINDER OF TODAY AND
INTO FRIDAY.

WITH THE APPROACHING COLD FRONT MOVING INTO THE NORTHERN COUNTIES OF
THE HILL COUNTRY LATE TONIGHT OR EARLY FRIDAY MORNING...
THUNDERSTORMS ARE EXPECTED.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4PM CDT FRIDAY AFTERNOON. WET
GROUND FROM PREVIOUS RAINS WILL NOT BE ABLE TO HOLD ANY ADDITIONAL
RAINS. RAINFALL AMOUNTS OF FIVE TO SEVEN INCHES ARE EXPECTED.
WITH ADDITIONAL RAINS EXPECTED ON FRIDAY...IT IS VERY POSSIBLE
THE WATCH WILL BE REISSUED LATER TONIGHT TO INCLUDE ALL OF SOUTH
CENTRAL TEXAS.

MODEL GUIDANCE FROM THIS MORNING 12Z RUN DID NOT CHANGE SIGNIFICANTLY
FROM LAST NIGHT 00Z RUN. STILL LOOKING AT THUNDERSTORMS OVER THE
NEXT FIVE PERIODS AND WINDS SHIFTING TO THE NORTH OVER THE HILL
COUNTRY FRIDAY MORNING AND PROGRESSING SOUTHWARD VERY SLOWLY THROUGH
THE DAY. FRONT BECOMING STATIONARY LATE FRIDAY NIGHT INTO SATURDAY
WITH AN OVER RUNNING EVENT PRODUCING RAINS INTO SATURDAY. LOOKING FOR
WINDS RETURNING TO THE SOUTHEAST LATE SATURDAY.

LAST MINUTE NOTE...SPC HAS ISSUED A TORNADO WATCH FOR MOST OF THE
FORECAST WARNING AREA...WITH THE EXCEPTION BEING THE THREE EXTREME
NORTHEAST COUNTIES OF LLANO...BURNET AND WILLIAMSON. THIS WATCH
IS IN EFFECT UNTIL 01Z...8PM CDT TONIGHT. THUNDERSTORMS CONTINUE TO
DEVELOP ALONG THE DRYLINE OVER THE WESTERN COUNTIES...MOVING
EASTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  80  61  81 /  80  60  40  30
AUSTIN BERGSTROM INTL AIRPORT  70  80  61  81 /  80  60  40  30
DEL RIO INTL AIRPORT           70  86  65  82 /  40  50  40  30
SAN ANTONIO INTL AIRPORT       71  81  64  81 /  60  60  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN
EFFECT FOR THE EASTERN HALF OF THE REGION UNTIL 21Z...4PM FRIDAY.
...TORNADO WATCH FOR MOST OF SOUTH CENTRAL TEXAS UNTIL 01Z...8PM CDT
TONIGHT.

&&
Hazardous weather outlook, May 13, 9:00 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 AM CDT THU MAY 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
900 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST
OF INTERSTATE 35 AND NORTH OF INTERSTATE 10.  THIS INCLUDES THE
AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN
THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES
DIAMETER.  OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING
RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH
HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 13, 3:34 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLASH FLOOD      POTH                    29.07N 98.08W
05/13/2004                   WILSON             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN SOUTHERN WILSON COUNTY INCLUDING
            US 181.

&&

JPB
Special weather statement, May 13, 5:18 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 PM CDT THU MAY 13 2004

TXZ183>194-202>209-217>225-228-140059-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-CALDWELL-COMAL-DEWITT-DIMMIT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-MAVERICK-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILSON-ZAVALA-
518 PM CDT THU MAY 13 2004

...TORNADO WATCH 201 IS IN EFFECT UNTIL 800 PM CDT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...CALDWELL...COMAL...
DEWITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LEE...
MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILSON AND
ZAVALA.
Local storm report, May 13, 6:44 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             POTH                    29.07N 98.08W
05/13/2004  0.75 INCH        WILSON             TX   EMERGENCY MNGR

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:09 PM CDTSevere Thunderstorm WarningEWXZavala66 min
May 13, 7:25 PM CDTTornado WarningEWXGillespie65 min
May 13, 8:21 PM CDTFlash Flood WarningEWXDimmit114 min
May 13, 8:44 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie61 min
May 13, 9:11 PM CDTFlash Flood WarningEWXGillespie2 hr
May 13, 9:15 PM CDTSevere Thunderstorm WarningEWXBurnet60 min
May 13, 10:22 PM CDTFlash Flood WarningEWXBlanco3 hr
May 13, 10:25 PM CDTSevere Thunderstorm WarningEWXBlanco65 min
May 13, 10:33 PM CDTSevere Thunderstorm WarningEWXBandera, Real57 min
May 13, 10:37 PM CDTFlash Flood WarningEWXCaldwell3 hr
May 13, 10:49 PM CDTFlash Flood WarningEWXKendall3 hr
May 13, 10:53 PM CDTFlash Flood WarningEWXHays3 hr
May 13, 10:54 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson4 hr
May 13, 11:10 PM CDTFlash Flood WarningEWXKerr3 hr
May 13, 11:16 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
May 14, 1:26 AM CDTFlash Flood WarningEWXCaldwell94 min
May 14, 4:32 AM CDTSevere Thunderstorm WarningEWXVal Verde58 min
May 14, 5:25 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.